South Dakota, 2017

Hail in South Dakota, July 30, 2017

July 30, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced nickel sized hail in parts of central Fall River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced nickel sized hail in parts of central Fall River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 10:13 AM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 30, 10:13 AM MST, 3 hours 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1113 AM MDT Sun Jul 30 2017

.DISCUSSION...(Today Through Saturday)
Issued at 212 AM MDT Sun Jul 30 2017

Latest analysis shows the western CONUS upper ridge building
eastward over the forecast area for today. At the surface, high
pressure is centered over the midwest with a weakly defined low
pressure trough to the east of the Rockies resulting in relatively
light easterly sfc winds over the forecast area today. This will
bring increasing low level moisture into the region this morning
with dewpoints in the lower to mid 60s on the South Dakota plains
and in the lower to mid 50s over northeastern Wyoming and the
Black Hills. High temperatures will be near average today, mainly
in the upper 80s to lower 90s on the plains. Diurnal heating,
combined with the low level moisture will result in a N-S band of
SBCAPE ranging from 1000-2000J/KG over wrn SD this afternoon,
with much lower values over nern WY. CIN is expected to erode by
mid-day, allowing for the development of scattered showers and
thunderstorms. Upper forcing and low level shear look to be weak,
reducing the threat for any widespread severe thunderstorms,
although isolated strong thunderstorms with small hail and gusty
winds will be possible into this evening.

Relatively warm temperatures with daily chances of showers and
thunderstorms will continue through Wednesday. An upper trough
rotating around the west side of a Hudson Bay low will create the
best chance of precipitation on Wednesday as it crosses the
forecast area with an associated cool front at the surface. The
upper ridge will be push back westward to the Pacific coast,
resulting in dry and slightly cooler northwesterly flow over the
forecast area for the second half of the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1111 AM MDT Sun Jul 30 2017

Isolated to scattered storms will redevelop this afternoon and
evening with local MVFR-IFR conditions, heavy rain, and gusty
winds, esp around the Black Hills. Otherwise, VFR conditions are
expected through the forecast period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...JC
Hazardous weather outlook, Jul 30, 3:00 AM MST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
400 AM MDT Sun Jul 30 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
400 AM MDT Sun Jul 30 2017 /500 AM CDT Sun Jul 30 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of showers and thunderstorms today and tonight.
While isolated strong thunderstorms with hail and gusty winds are
possible, widespread organized severe thunderstorms are not
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of showers and thunderstorms each day from
Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 30, 12:11 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
211 PM CDT SUN JUL 30 2017

SDZ046-047-049-301945-
Tripp SD-Todd SD-Mellette SD-
211 PM CDT SUN JUL 30 2017

...STRONG THUNDERSTORM OVER NORTHEASTERN TODD...WEST CENTRAL TRIPP
AND SOUTHEASTERN MELLETTE COUNTIES...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mosher, or 19 miles west of Winner, moving south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carter, Mosher and Witten.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4353 10034 4357 10017 4340 10000 4332 10032
TIME...MOT...LOC 1910Z 344DEG 16KT 4348 10022

JC
Local storm report, Jul 30, 12:34 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
134 PM MDT SUN JUL 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     TSTM WND GST     2 NW WITTEN             43.46N 100.13W
07/30/2017  E60 MPH          TRIPP              SD   PUBLIC

            HEAVY RAIN

&&

AFOSCATO
Special weather statement, Jul 30, 1:22 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
322 PM CDT SUN JUL 30 2017

SDZ047-049-302100-
Tripp SD-Todd SD-
322 PM CDT SUN JUL 30 2017

...STRONG THUNDERSTORM OVER SOUTHEASTERN TODD AND SOUTHERN TRIPP
COUNTIES...

A cluster of strong thunderstorms will move through the area in the
next hour. Half inch hail and wind gusts up to 55 mph will be
possible with these storms.

Locations impacted include...
Millboro, Keyapaha, Clearfield, Wewela, Littleburg and Dog Ear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4300 10045 4313 10049 4322 10010 4320 9976
      4305 9953 4300 9953
TIME...MOT...LOC 2021Z 296DEG 9KT 4311 9975 4308 10008 4307 10038

JC
Special weather statement, Jul 30, 1:35 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
235 PM MDT SUN JUL 30 2017

SDZ027-041-302100-
Fall River SD-Southern Foot Hills SD-
235 PM MDT SUN JUL 30 2017

...STRONG THUNDERSTORM OVER NORTH CENTRAL FALL RIVER COUNTY...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cascade Falls, or near Hot Springs, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cascade Falls and Angostura Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Angostura Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4336 10366 4343 10350 4332 10332 4321 10358
TIME...MOT...LOC 2034Z 320DEG 14KT 4335 10354

JC

The radar

The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fall River

When
July 30, 1:44 PM MST
Where
Fall River County, 5.07 mi W of Angostura Reservoir
Measured
0.88 in hail
Reported by
Public
Coordinates
43.350, -103.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704954.